Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Pittsburgh, PA

September 24, 2001Marion County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 24, 2001, 5:13 AM EDT for Marion County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2001, 5:13 AM EDT (09:13 UTC)
Expired
Sep 24, 2001, 6:15 AM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:35 AM EDTHail 1.75Barrackville, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS51 KPBZ 240914
SVRPBZ
WVC049-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 615 AM EDT

* AT 513 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MONONGAH...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BARRACKVILLE AND FAIRMONT...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:05 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 24, 3:05 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT MON SEP 24 2001

COLD FRONT IN EAST CENTRAL OHIO AND SLOWLY MOVING EAST. JET DIGGING
INTO WESTERN PORTION OF TROUGH IS BACKING UPPER WINDS AND SHARPENING
TROUGH WHICH WILL CONTINUE A SLOW EASTWARD MOVEMENT OF FRONT. WE
EXPECT FROPA IN OUR EAST CENTRAL OHIO ZONES AROUND DAYBREAK AND INTO
WRN PA LATE MORNING/EARLY AFTN. GOOD DYNAMICS AHEAD OF FRONT...H8
WINDS SW 15KTS, H5 WINDS SSW 50KTS, DECENT H3 DIV PATTERN, H7 OMEGA
IMPRESSIVE ESPECIALLY OVER THE EASTERN HALF OF OUR CWA THIS AFTN,
AND H5 COLD POOL SINKING SOUTH FROM THE CENTRAL GREAT LAKES. CAT
TSTMS/SHWRS TODAY LOOKS GOOD ACROSS THE BOARD. WENT RAIN HEAVY AT
TIMES EAST OF KPBZ.

WILL HAVE TO WATCH FOR HEAVY RAIN DUE TO NNE MOVEMENT OF RAIN AND
SLOW EASTWARD PROGRESSION OF FRONT. TRAINING ECHOES COULD BE A
PROBLEM ESPECIALLY OVER THE EASTERN HALF OF CWA THIS AFTN AND
EVENING.

CHC SHOWERS THROUGH THURSDAY WITH CLOSED UPPER LOW IN AREA. H5 MINUS
20 MOVES OVER CWA DURING THE DAY ON TUESDAY SO WOULD NOT BE
SURPRISED TO SEE ISOLATED TSTMS WITH SMALL HAIL.

THIS MODEL RUN LIFTS CLOSED LOW OUT SOONER THAN THE PAST TWO RUNS.
HIGH AMPLITUDE H5 RIDGE BUILDS INTO FA DURING THE DAY ON FRIDAY AND
INTO SATURDAY.

PIT   66  51  57  43 /  90  70  40  40
HLG   66  50  56  41 /  90  70  40  40
MGW   66  50  56  41 /  90  70  40  40
ZZV   66  48  55  41 /  90  70  40  40
PHD   66  48  55  41 /  90  70  40  40
FKL   64  47  54  40 / 100  80  40  30
DUJ   64  47  54  40 / 100  80  40  30
LBE   66  49  55  40 / 100  80  40  30
BTP   64  47  54  40 / 100  80  40  30
IDI   66  49  55  40 / 100  80  40  30
ODM   64  47  54  39 / 100  80  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 24, 3:59 AM EDT, 1 hour 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241700-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT MON SEP 24 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...

A COLD FRONT MOVING INTO OUR AREA FROM THE WEST WILL BRING THE RISK
OF SEVERE STORMS AND HEAVY RAIN TO WESTERN PENNSYLVANIA, EAST
CENTRAL OHIO, NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND
TODAY AND THIS EVENING.

IN ADDITION TO SEVERE STORMS THE THREAT ALSO EXISTS FOR HEAVY RAIN
OVER SOME AREAS.

SKYWARN AND HAM RADIO ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.